The Atypical HUS Foundation

MRI with contrast, (Gadolinium) and Renal insufficiency

Did you know, a renal patient should NOT receive an MRI with contrast? There are many reasons for receiving an MRI, those of you with seizure complications may have more reason for an MRI than others. The agent Gadolinium a non-radioactive agent that allows a clearer picture for doctors has also been found to cause Nephrogenic Systemic Fibrosis or Nephrogenic Fribrosing Dermopathy in people with renal insufficiency. This is a man-made disease caused by the renal patient's inability to rid the contrast from the body. The determination of this man-made disease was made in 1997. It is debilitating and sometimes fatal condition. It causes discoloration and thickening of the skin and connective tissues which inhibits movement which may result in broken bones, muscle weakness and scarring of the internal organs. Liver patients with any degree of renal insuffieciecy should also avoid MRIs using Gadollinium.

Views: 7

Comment

You need to be a member of The Atypical HUS Foundation to add comments!

Join The Atypical HUS Foundation

Comment by Cheryl Biermann on November 14, 2009 at 9:36pm
Our doctors are won't even allow contrast on dialysis days, no one is sure if all of it can be dialyzed out. Glad to see your doctors are on top of this, Jessica.
Comment by Jessica Olivia Frysz on November 13, 2009 at 9:51am
Dialysis patients are even more at risk of this, because some of us can't get rid of it at all. Why, when doctors ask for contrast, we have to do it on a dialysis day, so that we can get it dialyzed out of our systems. Most of the time for me though, doctors try to get radiology studies without contrast.
Comment by Linda Burke on November 12, 2009 at 1:14pm
Wow - such important info for us all to know -thanks for adding it, Cheryl!

Badge

Loading…

© 2018   Created by Deborah Lewis.   Powered by

Badges  |  Report an Issue  |  Terms of Service